Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 19, NWS Pueblo, CO

May 18, 2018Bent County, Kiowa County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 18, 2018, 6:04 PM MDT for Bent County, Kiowa County, Prowers County, Colorado. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2018, 6:04 PM MDT (00:04 UTC)
Expired
May 18, 2018, 6:45 PM MDT
In force
41 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bent County, CO, Kiowa County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 124 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 6:10 PM MDTHAIL 1Hasty, CO
May 18, 6:39 PM MDTTSTM WND GST 604 Wsw Lamar, CO
May 18, 6:46 PM MDTHAIL 0.752 Wnw Lamar, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:02 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
280 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

160 
WUUS55 KPUB 190004
SVRPUB
COC011-061-099-190045-
/O.NEW.KPUB.SV.W.0019.180519T0004Z-180519T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
604 PM MDT FRI MAY 18 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Prowers County in southeastern Colorado...
  Central Kiowa County in southeastern Colorado...
  Northeastern Bent County in southeastern Colorado...

* Until 645 PM MDT

* At 604 PM MDT, a severe thunderstorm was located over Hasty, or 16
  miles west of Lamar, moving north at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Eads, Wiley, Neeoshe Reservoir, McClave, Sweetwater Reservoir, 
  Chivington, Hasty, Neegronda Reservoir, Queens Reservoir, John 
  Martin Reservoir and Caddoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3801 10263 3807 10305 3862 10310 3861 10248
TIME...MOT...LOC 0004Z 194DEG 26KT 3813 10292 

HAIL...1.00IN
WIND...60MPH
 
$$

KT
2 follow-up statements
620 
WWUS55 KPUB 190023
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
623 PM MDT FRI MAY 18 2018

COC011-061-099-190045-
/O.CON.KPUB.SV.W.0019.000000T0000Z-180519T0045Z/
Prowers CO-Kiowa CO-Bent CO-
623 PM MDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHWESTERN PROWERS...CENTRAL KIOWA AND NORTHEASTERN BENT
COUNTIES...

At 621 PM MDT, a severe thunderstorm was located 7 miles southwest of
Neegronda Reservoir, or 18 miles northwest of Lamar, moving north at 
30 mph. Another severe thunderstorm was located 12 miles west 
northwest of Eads, and was moving northeast at 20 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Eads, Wiley, Neeoshe Reservoir, McClave, Sweetwater Reservoir, 
Chivington, Neegronda Reservoir, Queens Reservoir, John Martin 
Reservoir and Caddoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3802 10263 3807 10305 3862 10310 3861 10248
TIME...MOT...LOC 0021Z 194DEG 26KT 3825 10288 

HAIL...1.00IN
WIND...70MPH
 
$$

KT
506 
WWUS55 KPUB 190036
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
636 PM MDT FRI MAY 18 2018

COC011-061-099-190045-
/O.CON.KPUB.SV.W.0019.000000T0000Z-180519T0045Z/
Prowers CO-Kiowa CO-Bent CO-
636 PM MDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHWESTERN PROWERS...CENTRAL KIOWA AND NORTHEASTERN BENT
COUNTIES...

At 635 PM MDT, a severe thunderstorm was located near Eads, or 31 
miles northwest of Lamar, moving east at 20 mph. Another severe 
thunderstorm was located 2 miles north of Wiley and was moving 
northeast at 30 mph. 

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Lamar, Eads, Wiley, Neeoshe Reservoir, Sweetwater Reservoir,
Chivington, Neegronda Reservoir and Queens Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3802 10263 3804 10267 3816 10278 3820 10299
      3862 10300 3861 10248
TIME...MOT...LOC 0035Z 284DEG 19KT 3849 10289 

HAIL...1.00IN
WIND...70MPH
 
$$

KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:21 PM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 18, 3:21 PM MDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
321 PM MDT Fri May 18 2018

.SHORT TERM...(This evening through Saturday)
Issued at 321 PM MDT Fri May 18 2018

...Severe Storms Possible This Evening...

Line of convection coming off the mountains this evening. Severe
Thunderstorm Watch for the southeast plains coming out.  Effects of
stable air on the plains uncertain.  However, high res models
suggest convection/severe storms will evolve.  More activity
expected tomorrow but with less severe threat due to cooler airmass.
No time for further details.  Severe weather ops underway.

Also, Red Flag Warning that was in effect for the far southeast
plains has been cancelled due to cold front moving much farther
south than expected.

.LONG TERM...(Saturday night through Friday)
Issued at 321 PM MDT Fri May 18 2018

Saturday night-Sunday...Broad upper trough continues to translate
north and east across Northeastern Colorado Saturday night with more
west to southwest flow aloft developing across the area through the
day Sunday, as short wave ridging building across the state ahead of
more energy digging into the Great Basin. Scattered showers and
thunderstorms over and near the higher terrain late Saturday
afternoon to diminish through the evening, with models indicating
some modest cape across the higher terrain on Sunday leading to
another round of scattered afternoon and evening showers and storms
over and near the higher terrain on Sunday, with a few possible
storms moving across the Plains through the evening. Slightly warmer
temperatures are expected on Sunday, with highs mainly in the 70s
across the lower elevations and in the 50s and 60s across the higher
terrain.

Monday-Tuesday...Models continue to indicate moderate south to
southwest flow aloft across the region as upper low spins across the
Great Basin, with a few minor waves expected to eject across the
Rockies. This will keep daily chances of showers and storms in the
forecast through the period, with best coverage over and near the
higher terrain. Should see temperatures warming back to above
seasonal levels through the period.

Wedensday-Friday...Moderate west to southwest flow aloft is expected
across the area as Great Basin system progged to lift out across the
Northern Rockies.  Pattern supports drier and warmer weather with
potential for critical fire weather conditions across the area once
again.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 321 PM MDT Fri May 18 2018

Main concern will be KCOS as strong, possibly severe convection will
be possible later this evening. Periods of MVFR to IFR are likely
with the stronger storms and some hail cannot be ruled out. Greatest
threat of convection will be between 21 and 24 UTC today. Otherwise
expect VFR conditions.

For KPUB, an isolated storm cannot be ruled out this evening.
Otherwise expect VFR conditions.

VFR expected at KALS next 24 hours.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LW
LONG TERM...MW
AVIATION...LW
Hazardous weather outlook, May 18, 11:34 AM MDT, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1134 AM MDT Fri May 18 2018

COZ058>089-093>099-191745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1134 AM MDT Fri May 18 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms will be possible today across the plains
of Southeast Colorado. The best chance of severe storms will generally
be north of highway 50. Large hail up to the size of golfballs,
wind gusts up to 70 mph and an isolated tornado may occur. The
best chance of a tornado will be across Kiowa county.

High fire danger is expected over far southern parts of the
southeast Colorado plains today. The best chance for critical
fire weather conditions will be across Baca and eastern Las
Animas Counties.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms will be possible across the
southeast mountains and eastern plains Saturday and Sunday.
Lightning, wind gusts up to 50 mph and small hail may accompany
these storms.

2 to 4 inches of new snow will be possible across the higher
elevations of Lake and Chaffee counties as well as Pikes Peak through
Saturday. The rest of the higher terrain may see up to an inch of
new snow.

Thunderstorms will become more isolated in nature Monday through
Thursday, and mainly tied to the higher terrain and immediately
adjacent plains. The main threats with storms will be lightning,
small hail and gusty winds up to 40 mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening primarily over the plains
north of Highway 50.

50/50

In the hours before

Special weather statement, May 18, 4:46 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
446 PM MDT FRI MAY 18 2018

COZ081-083-182315-
Canon City Vicinity/Eastern Fremont County CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
446 PM MDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT COUNTY UNTIL
515 PM MDT...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm near
Florence, or 27 miles northwest of Pueblo, moving northeast at 15
mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Penrose.

LAT...LON 3833 10495 3839 10516 3863 10514 3857 10495
TIME...MOT...LOC 2246Z 210DEG 12KT 3842 10507

28
Local storm report, May 18, 5:01 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
501 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             4 NNW PETERSON AFB      38.88N 104.72W
05/18/2018  M1.75 INCH       EL PASO            CO   TRAINED SPOTTER

0420 PM     HAIL             3 N PETERSON AFB        38.87N 104.70W
05/18/2018  M1.50 INCH       EL PASO            CO   AMATEUR RADIO

            REPORTED AT PETERSON AND CONSTITUTION
            COLORADO SPRINGS.

0419 PM     HAIL             4 N PETERSON AFB        38.89N 104.71W
05/18/2018  M0.75 INCH       EL PASO            CO   TRAINED SPOTTER

0415 PM     HAIL             3 NW PETERSON AFB       38.86N 104.73W
05/18/2018  M1.25 INCH       EL PASO            CO   AMATEUR RADIO

            REPORTED AT PRONG HORN LANE COLORADO
            SPRINGS.

0409 PM     HAIL             4 NW PETERSON AFB       38.88N 104.74W
05/18/2018  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

0350 PM     HAIL             3 NE COLORADO SPRINGS   38.85N 104.78W
05/18/2018  M0.75 INCH       EL PASO            CO   TRAINED SPOTTER

            CORRECTS PREVIOUS HAIL REPORT FROM 3 NE
            COLORADO SPRINGS.

0340 PM     HAIL             2 NNE COLORADO SPRINGS  38.85N 104.82W
05/18/2018  E0.75 INCH       EL PASO            CO   TRAINED SPOTTER

0335 PM     HAIL             3 S AIR FORCE ACADEMY   38.96N 104.87W
05/18/2018  M1.50 INCH       EL PASO            CO   TRAINED SPOTTER

0323 PM     HAIL             10 N ROSITA             38.25N 105.31W
05/18/2018  M0.75 INCH       CUSTER             CO   PUBLIC

0310 PM     HAIL             2 N COLORADO SPRINGS    38.86N 104.82W
05/18/2018  M1.25 INCH       EL PASO            CO   COCORAHS

0306 PM     HAIL             5 NE MANITOU SPRINGS    38.91N 104.86W
05/18/2018  M1.50 INCH       EL PASO            CO   TRAINED SPOTTER

0259 PM     HAIL             4 NE MANITOU SPRINGS    38.90N 104.85W
05/18/2018  M1.00 INCH       EL PASO            CO   PUBLIC

0256 PM     HAIL             5 NE MANITOU SPRINGS    38.91N 104.86W
05/18/2018  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

0233 PM     HAIL             1 NNW WOODLAND PARK     39.01N 105.06W
05/18/2018  M0.75 INCH       TELLER             CO   TRAINED SPOTTER

&&
Local storm report, May 18, 5:06 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
506 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             3 SSE FALCON            38.89N 104.59W
05/18/2018  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

&&
Special weather statement, May 18, 5:24 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Pueblo CO
524 PM MDT FRI MAY 18 2018

COZ079-083-086-190000-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
524 PM MDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT...
NORTHEASTERN CUSTER AND NORTHWESTERN PUEBLO COUNTIES UNTIL 600 PM
MDT...

At 522 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Florence, or 21 miles west of Pueblo, moving
northeast at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
rural areas of extreme west central and northwest Pueblo county and
the extreme southeast corner of Fremont county.

LAT...LON 3819 10503 3826 10515 3846 10495 3833 10478
TIME...MOT...LOC 2322Z 223DEG 11KT 3827 10501

28
Local storm report, May 18, 5:35 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
535 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             4 ENE WETMORE           38.25N 105.02W
05/18/2018  M1.00 INCH       PUEBLO             CO   TRAINED SPOTTER

&&
Special weather statement, May 18, 5:39 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
539 PM MDT FRI MAY 18 2018

COZ084-085-190015-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
539 PM MDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
615 PM MDT...

At 538 PM MDT, Doppler radar was tracking a strong thunderstorm
northwest of Yoder, or 29 miles east of Colorado Springs, moving
northeast at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern El
Paso County.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
east central Colorado.

LAT...LON 3904 10405 3888 10406 3883 10431 3895 10440
      3913 10413 3913 10411
TIME...MOT...LOC 2338Z 240DEG 15KT 3891 10429

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:09 PM MDTSpecial Weather StatementPUBEl Paso36 min
May 18, 6:42 PM MDTSevere Thunderstorm WarningPUBKiowa48 min
May 18, 6:44 PM MDTSevere Thunderstorm WarningPUBPueblo22 min
May 18, 6:46 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers29 min
May 18, 7:09 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers51 min
May 18, 10:38 PM MDTSpecial Weather StatementPUBProwers52 min
May 19, 2:58 PM MDTSpecial Weather StatementPUBCuster47 min
May 19, 3:14 PM MDTSevere Thunderstorm WarningPUBCuster, Pueblo17 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.